EAST LIVERPOOL, Ohio – Police posted shocking photos of two adults -- who police believe had overdosed on heroin -- passed out in a car with a 4-year-old boy in the backseat, according to WJW.
The city of East Liverpool, Ohio shared the photos on their Facebook page on Thursday after responding to a call of an incapacitated driver.
Police said they hope the photos send a message to drug users to think twice before abusing drugs.
“We feel it necessary to show the other side of this horrible drug. We feel we need to be a voice for the children caught up in this horrible mess. This child can’t speak for himself but we are hopeful his story can convince another user to think twice about injecting this poison while having a child in their custody,” wrote the city of East Liverpool, Ohio.
“We are well aware that some may be offended by these images and for that we are truly sorry, but it is time that the non drug using public sees what we are now dealing with on a daily basis," the post continued. "The poison known as heroin has taken a strong grip on many communities not just ours, the difference is we are willing to fight this problem until it’s gone and if that means we offend a few people along the way we are prepared to deal with that."
Police were alerted to the vehicle when an officer saw a Ford Explorer driving erratically and then slamming on the brakes as it approached a stopped school bus that was dropping kids off, the police report states.
When the officer approached the driver, later identified as James Acord, his head was bobbing and his speech was almost unintelligible.
Acord told the officer he was taking his front seat passenger, who was passed out and identified as Rhonda Pasek, to the hospital.
The officer said he reached into the vehicle, turned it off and removed the keys just as Acord attempted to drive away. That's when the officer noticed a 4-year-old boy in the backseat, who was later identified as Pasek's son.
The officer said Acord eventually passed out as well.
EMS responded and administered Narcan, a drug used to reverse the effects of a heroin overdose.
Acord and Pasek regained consciousness and were taken to the hospital.
Acord is charged with operating a vehicle while intoxicated, endangering children, and slowing or stopping in a roadway. Pasek is charged with endangering children, public intoxication, and not wearing a seat belt.
The child is in the custody of Columbiana County Children's Services.